Stronger Warning for Actos, Avandia
Previous Heart Warnings for 2 Diabetes Drugs Elevated to ‘Black Box’ Status
WebMD News Archive
June 6, 2007 -- The diabetes drugs Actos and Avandia will soon carry a
"black box" warning that the drug may trigger heart failure.
The surprise announcement came in statements made by FDA commissioner Andrew
C. Von Eschenbach, MD, before a U.S. House committee investigating whether the
FDA failed to heed warnings of possible heart attack risks posed by
The new black box warnings have nothing to do with heart attacks. The label
will warn that the class of drugs to which both Actos and Avandia belong
increase a person’s risk of congestive heart failure. The drugs current labels
warn of this risk, but the new warning will be far more prominent.
The two drugs increase the body's tendency to accumulate fluids due to
inadequate pumping from the heart -- a complication of diabetes. This can
trigger heart failure.
A heart attack is a different issue. Heart attacks occur when something
blocks blood flow to the heart, causing heart tissue to die.
The recent firestorm over Avandia concerns evidence suggesting - but by no
means proving -- that Avandia may increase the already high risk of heart
attacks in people with diabetes. GlaxoSmithKline points to studies that show no
clear increased risk of heart attack in patients taking Avandia. However,
editorials in this week's issue of The New England Journal of Medicine
warn that the jury is still out and that Avandia may pose a heart attack
In testimony before the House committee, GSK research and development chair
Moncef Slaoui, PhD, defended Avandia's heart safety.
"Avandia, when compared to other widely used antidiabetes medicines, is
not associated with an increased risk of death, including death from a
cardiovascular event," Slaoui said in a prepared statement.
Actos has not been linked to any increased risk of heart attack.
"Takeda remains confident in the safety and efficacy of Actos when used
according to its label, and with this revision, we can heighten patient and
physician awareness of an already known but serious side effect," Takeda
senior medical director Robert Spanheimer, MD, says in a news release.